Alert archive / Hawaii / Wind Advisories in 2020
Wind Advisory 11, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Mar 18, 2020, 4:22 AM HST for Hawaii County, Hawaii. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Mar 18, 2020, 4:22 AM HST (14:22 UTC)
- Expired
- Mar 18, 2020, 3:31 PM HST
- In force
- 11 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 14:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 2.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 550 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
199 WWHW70 PHFO 181422 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 422 AM HST Wed Mar 18 2020 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING FOR THE BIG ISLAND SUMMITS... HIZ028-190330- /O.NEW.PHFO.WI.Y.0011.200318T1422Z-200319T0400Z/ Big Island Summits- Including the city of Mauna Loa and Mauna Kea Above 8000 feet 422 AM HST Wed Mar 18 2020 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...North winds 40 to 50 mph with localized gusts over 60 mph. * WHERE...Big Island Summits of Mauna Kea and Mauna Loa. * WHEN...Until 6 PM HST this evening. * IMPACTS...Winds this strong will make driving difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should use extra caution. && $$ RCB
1 follow-up statement
284 WWHW70 PHFO 190131 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 331 PM HST Wed Mar 18 2020 ...WIND ADVISORY FOR THE BIG ISLAND SUMMITS CANCELLED... HIZ028-190245- /O.CAN.PHFO.WI.Y.0011.000000T0000Z-200319T0400Z/ Big Island Summits- Including the city of Mauna Loa and Mauna Kea Above 8000 feet 331 PM HST Wed Mar 18 2020 ...WIND ADVISORY IS CANCELLED... Winds have decreased below the advisory level. $$ Wroe
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 18, 4:10 AM HST, 12 minutes earlier.
Area forecast discussion, Mar 18, 4:10 AM HST, 12 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 410 AM HST Wed Mar 18 2020 .SYNOPSIS... A wet and unsettled weather pattern will continue across the Hawaiian Islands through Thursday as a kona low remains stationary several hundred miles west of Kauai. The main threat to the islands will come from heavy rain and flooding over already saturated ground. The potential for severe weather continues today across the western half of the state. The kona storm will slowly weaken and drift northward on Friday, stabilizing the atmosphere, and reducing rainfall coverage from east to west. Trade winds will fill in over the state as the low retreats northward with more typical trade wind weather forecast from Saturday through next week Tuesday. && .DISCUSSION... A nearly stationary kona low located roughly 580 miles west of Kauai will continue to produce periods of heavy showers and isolated thunderstorms across the state for the next few days. A large band of moderate to heavy showers lingers over the Big Island this morning. This heavy shower band over the eastern end of the state will diminish through the day. The location of this kona low will keep southeast surface winds flowing across most of the region through Thursday. An upper level short wave trough approaching the islands from the west this morning is producing another large heavy shower band with embedded thunderstorms shown on satellite imagery just west of Kauai County. This new convective band will drift slowly eastward into Kauai Niihau and Oahu through the morning and afternoon hours increasing heavy rainfall, thunderstorms and flash flooding potential. Some of these stronger thunderstorms may become severe later today over the western half of the state and we will evaluate this threat for a potential Severe Thunderstorm Watch issuance. The Flash Flood Watch was extended through Thursday afternoon as the kona storm will continue to produce heavy rain and thunderstorms across the state with already saturated soil conditions. Thursday and Friday...Long range guidance continues to show this kona storm weakening and drifting slowly northward during this period. A large slow moving trough associated with this kona storm will keep heavy rain and thunderstorms sreading eastward across the state through Thursday, extending the potential for flash flooding and thunderstorms by one more day. The biggest challenge with the Thursday forecast will be in how far eastward the heavy shower band will move before the upper level dynamics diminish as the kona storm lifts northward and drifts further away from the island chain. This convective band will rapidly diminish over Maui County once the upper level dynamics are removed. The Big Island will likely see the beginning of a drying trend on Thursday as winds transition back to a more easterly direction. On Friday, the rest of the islands will see a gradual east to west transition back to trade winds with drying trends. Scattered to numerous showers will continue over Kauai through Friday afternoon due to lingering high moisture levels and instability. Global models are in fair agreement with this solution, however due to normal uncertainties with the movement of these kona lows the precipitation timing in the forecast may change a bit over time. Saturday through next Tuesday...High pressure north of the state will lead to moderate to breezy trade winds in a more typical weather pattern with shower activity focused over windward and mountain areas favoring the overnight time periods through the first half of next week. && .AVIATION... A rather potent low pressure system, centered west of Kauai, will draw SHRA and +SHRA over all islands from the south southwest over the next 24-hours. Instability aloft will help to generate isolated/scattered embedded thunderstorms. Periods of MVFR and IFR conditions are likely due to low ceilings and decreased visibility associated with this activity, especially for Kauai. AIRMET SIERRA remains in effect for mountain obscuration for all islands above 1500 feet due to widespread clouds and showers. AIRMET Zulu for moderate will remain from Kauai to the Big Island between FL180 and FL300. && .MARINE... Southeast winds are forecast to continue as the kona low to the west begins to inch northward through the second half of the week. Although wind speeds will remain in the fresh to strong category over exposed waters, especially near the coasts where terrain- induced accelerations occur with southeast flow (such as the Hamakua coast and waters around South Point), light and variable winds will remain possible over other areas (Oahu and Maui County leeward waters). The largest seas are hovering around the advisory level of 10 ft over the Kauai waters (recent altimeter pass showed 10 ft near the south coast of Kauai). In addition to the winds and seas, widespread heavy rainfall and thunderstorms will continue. Surf along north and west facing shores will remain small through Thursday, then trend up late Thursday night through the day Friday as a long-period, northwest swell builds down the island chain. Latest satellite data showed storm-force westerly winds and seas in the 30 to 36 ft range focused at the local area out of the 300 to 320 range (2000 to 2500 nm away from Hawaii) over the past 12-24 hrs. Although confidence remains low given the quick north-northeast track, heights will near advisory levels for exposed north and west facing shores at it peaks late Friday into Saturday. This swell will hold Saturday, then slowly ease Sunday into early next week. Surf along south facing shores will potentially remain up through midweek for coasts exposed to southeast winds (Kauai/Oahu/SE Big Island). Largest will remain along south facing shores of Kauai through midweek, likely near or just shy of the 8 ft advisory level. Otherwise, mainly small background south swells are anticipated through the second half of the week. For the long-term, although confidence remains low, guidance continues to show a 7-10 ft at 14- 15 second south-southwest swell impacting Pago Pago, Samoa Thursday- Friday from recent Tropical Cyclone Gretel passing far to their south-southwest. If this materializes, a decent sized, long-period south-southwest swell will become a possibility for Hawaii by next Monday (around the 23rd). Heights could near if not reach advisory levels locally come Tuesday. More details will follow once this source moves through Pago Pago. Surf along east facing shores exposed to southeast winds will remain rough through midweek. This will especially be the case for Kauai, where heights will remain near the advisory level of 8 ft. Surf may remain up through the second half of the week for all east facing shores as a small trade wind swell fills in. Surf will ramp up early next week as fresh to strong trades fill in locally and upstream. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Thursday afternoon for all Hawaiian Islands. Winter Weather Advisory until 6 PM HST this evening for Big Island Summits. Small Craft Advisory until 6 PM HST this evening for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters- Alenuihaha Channel-Big Island Windward Waters-Big Island Leeward Waters-Big Island Southeast Waters. && DISCUSSION...Bohlin AVIATION...JT MARINE...Gibbs
In the hours before
Local storm report, Mar 17, 11:43 PM HST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1143 PM HST TUE MAR 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM FLASH FLOOD KAWA FLATS 19.12N 155.53W
03/17/2020 HAWAII HI LAW ENFORCEMENT
HAWAII COUNTY POLICE DEPARTMENT REPORTS THE CLOSURE OF
HIGHWAY 11 BETWEEN MILE MARKERS 58 AND 62 DUE TO WATER
COVERING THE ROADWAY
&&
BIRCHARDThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 2:03 PM HST | Areal Flood Advisory | HFO | Kalawao | 81 min |
| Mar 17, 2:25 PM HST | Areal Flood Advisory | HFO | Kalawao | 6 hr |
| Mar 17, 2:41 PM HST | Special Weather Statement | HFO | Kalawao | 34 min |
| Mar 17, 3:56 PM HST | Special Marine Warning | HFO | 64 min | |
| Mar 17, 4:33 PM HST | Special Marine Warning | HFO | 42 min | |
| Mar 17, 5:41 PM HST | Special Marine Warning | HFO | 64 min | |
| Mar 17, 6:34 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Mar 17, 7:52 PM HST | Winter Weather Advisory | HFO | Hawaii | 20 hr |
| Mar 17, 7:55 PM HST | Areal Flood Advisory | HFO | Hawaii | 6 hr |
| Mar 17, 11:26 PM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Mar 18, 1:32 AM HST | Flash Flood Warning | HFO | Hawaii | 5 hr |
| Mar 18, 8:07 AM HST | Special Marine Warning | HFO | 83 min | |
| Mar 18, 9:13 AM HST | Special Marine Warning | HFO | 107 min | |
| Mar 18, 9:53 AM HST | Severe Thunderstorm Warning | HFO | Kauai | 22 min |
| Mar 18, 10:05 AM HST | Special Marine Warning | HFO | 115 min | |
| Mar 18, 10:35 AM HST | Special Weather Statement | HFO | Kauai | 25 min |
| Mar 18, 10:49 AM HST | Severe Thunderstorm Warning | HFO | Kauai | 26 min |
| Mar 18, 11:09 AM HST | Severe Thunderstorm Warning | HFO | Kauai | 21 min |
| Mar 18, 11:13 AM HST | Special Marine Warning | HFO | 78 min | |
| Mar 18, 11:20 AM HST | Areal Flood Advisory | HFO | Kauai | 86 min |
| Mar 18, 11:26 AM HST | Severe Thunderstorm Warning | HFO | Kauai | 34 min |
| Mar 18, 1:18 PM HST | Special Marine Warning | HFO | 87 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.